I Went to Prom Even Though My Medication Changed My Body


When I was 15 years old, my gastroenterologist put me on high-dose prednisone. 80 milligrams a day for six months, followed by a year and a half of slowly being weaned off a corticosteroid that is notorious for wreaking havoc with its side effects. 

My body was no exception: Within two weeks of taking 26 tiny white pills each morning, prednisone had completely transformed me. Water retention and an angry red rash covered my limbs, my face was so swollen that I could barely turn my head, I was constantly hungry and thirsty, my insomnia had become so intense that I would go days without sleeping, I was constantly bruised and I was miserable. Angry one moment, elated the next. I would go from laughing to crying in the same breath. The mood swings were only the start of my internal struggle with prednisone, and after two months I had spiraled into an angry, deeply unhappy mess.

I grudgingly completed the six-month dose my doctor prescribed and began weaning off of prednisone with a newfound enthusiasm. I would spend entire days lying in bed, waiting for morning so I could take my reduced dosage of pills. Everything else fell to the wayside, and my life revolved around my loathsome medication for months.

After the entire two-year course had been completed and I woke up without a bottle of prednisone on my nightstand, I was shocked to discover that although I wasn’t taking a daily dosage anymore, prednisone still had a claim over my body. The acne and rashes it had caused were still there, as were the bruises and peeling skin. My period still hadn’t returned after 18 months of absence. I was still exhausted, feverish and flushed.

The side effect that had always taken the greatest emotional toll on me was the weight gain and swelling associated with high-dose prednisone. I had been severely underweight when I was first put on prednisone, so the first few months of an insatiable appetite and slow weight gain were generally viewed as healthy.

However, after about a year, I was getting tired of discovering I had grown out of my clothing once again. Water retention made my face and legs incredibly puffy, a distinction my doctors could make, but not one that myself or strangers could easily identify. I looked a lot heavier than I was, and that began to bother me. I became self-conscious and rarely left the house during the last year of prednisone. I was enthusiastic about finally being off of it because I assumed that without those little white pills every morning, the weight would fall off.

I was distraught to discover that water retention and weight gain do not disappear by themselves, let alone in the span of 24 hours that I had allotted. It had taken mere weeks for prednisone to visibly change my body, and I was frustrated to discover my body wouldn’t return to its former state in a similar time frame.

It’s a lot easier to retain water and gain weight than it is to lose water retention and body fat. Rashes that appeared overnight had left scars and sores that would take weeks to heal and months to disappear fully. The bruises from prednisone faded first, my nails stopped chipping and I had to cut off all of my long hair because it was so damaged from years of high-dose steroids. 

During what I think of as my “post-prednisone recovery period,” my high school prom took place. I was self-conscious and refused to go until my parents insisted I partake in an event they thought I would regret missing out on. My mother and her friend found the dress, and I refused to ask the boy I liked to go with me. I painted my nails black, put on a thick layer of eyeliner (what I wanted to wear), wore a strapless red dress my mom picked out and accepted the candy bracelet in lieu of a corsage from my best friend. 

At prom, I was miserable. Everyone was laughing and dancing, and I just wanted to put on three layers of sweatpants and sit in the corner with the book I had stuffed into my leather jacket. As I looked at all of the other girls there, in beautiful dresses with typical prom curls and spray tans, I was acutely aware of how scarred and red my arms were. I had lost most of the water weight by that point, but I was still unsure in my skin. When your body is constantly changing outside of your control, it’s hard to feel like it is truly yours. 

Now, two years later, I’m glad I went, although I was miserable and self-conscious at the time. Whenever I find my body changing due to medication side effects or medical complications from my health conditions, I can remind myself of prom. My body may not have felt like mine, and it may have changed beyond my control, but I still put on a dress and curled my hair. I didn’t hide in my room. I didn’t cover the sores with sleeves. I didn’t cover the scars from IVs with makeup. 

If your illness changes your body, don’t let it change your confidence as well. 

We want to hear your story. Become a Mighty contributor here.

Lead photo by Thinkstock Images


Find this story helpful? Share it with someone you care about.